Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

182 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe headaches and jaw pain

Answered by
Dr.
Dr. Sukhvinder Singh

Cardiologist

Practicing since :1998

Answered : 1306 Questions

default
Posted on Tue, 2 Sep 2014 in Hypertension and Heart Disease
Question: Hellow,

I had severe headaches and jaw pain. I was recently diagnosed with hypertension and put me on Bystolic along with Topamax and Maxalt for the headaches. They took a EKG and the readings
sinus rhythm (slow)
vertical axis
minor right-precordial repolarization disturbance, consider
feminine pattern
small negative T in V2
with flat or low negative T in V3
Normal variant of ECG

Brain scan was normal as well.

My question is. With the reading for this EKG, could the Topamax and Maxalt cause harm to my heart or is everything normal?
doctor
Answered by Dr. Sukhvinder Singh 2 hours later
Brief Answer:
Maxalt is contraindicated in anginal heart. ds.

Detailed Answer:
Dear Madam
1. The ECG is best interpreted by reading its graph and knowing clinical details. It would be great if you can upload a scanned copy of your ECG graph on top right hand corner of this page. You can also send it to YYYY@YYYY with ATTN DR SUKHVINDER XXXXXXX in subject line.
2. Occasionally, say less than 1% of patients, reported slow heart rate with TOPAMAX (topiramate). Hence it is uncommon but known. If you had mentioned actual heart rate in ECG , it would have been great. Bystolic (nebivolol) also causes slower heart rate. But this will not cause damage to heart usually. It is recommended that if you ever have heart rate less than 50 bpm or you feel dizzy/have transient blackouts, do consult your doctor in emergency room.
3. Maxalt or RIZATRIPTAN is not given to patients with coronary or anginal heart disease. It is contraindicated in such patients. As I can see from your previous questions, you have under gone cardiac stenting. Hence you must discuss it out with your doctor again, before starting this medication and tell him everything about your heart disease.
Feel free to discuss further.
Sincerely
Sukhvinder
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Sukhvinder Singh 1 hour later
Dr. Sukhvinder XXXXXXX

Thank you, for contributing to my question. I was put on Bystolic 3 days prior to this EKG. Six days after the EKG, I continued to have the same symptoms. Then he put my on Topamax and Maxalt. I guess where I am gong with this, with these medications not knowing I had heart disease. Could this have made my institution worse. I did have to have a stent put in month later.

Thank you XXXXXXX
doctor
Answered by Dr. Sukhvinder Singh 8 hours later
Brief Answer:
please see details.

Detailed Answer:
Dear madam
1. It seems that your query is in retrospect.
2. The rate in current ECG is about 62 beats per minute. Addition of topiramate and rizatriptan may be done with careful observation.
3. Since your ischemic heart disease was not known at time of starting rizatriptan, it was not contraindicated.
4. Rizatriptan is given at time of acute attacks of migraine and not for continuous prevention. Hence precipitation of cardiac event will occur around the same time and not after weeks. The mechanism proposed for ischaemic complication of rizatriptan is coronary artery spasm where it causes sudden focal contraction of blood vessel supplying to heart muscle. As a result of this contraction the lumen of vessel narrows and blood supply to heart muscle may dramatically decrease. This leads to anginal pain or heart attack. The presence of cholesterol deposit or plaque increases this propensity for spasm. If there was spasm in your blood vessel at time of angiogram, contribution of rizatriptan is likely else not.
Rizatriptan increasing coronary obstruction by increasing plaque burden in few weeks is unlikely.
Hope this helps.
Sincerely
Sukhvinder
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Bystolic

doctor1 MD

i have been on hbp meds for about 6 yrs. now i have been dealing w/ a hot nodule on my thyroid. they have treated w/ meds to shrink it then i had radioactive treatment. now on synthroid. went from hyper to border hypo to hyer (was in ER pulse rate 143). Now taking 10 mg of bystolic each morn, Just took my cuff 97/55 pr 97. Was at Dr today. I am at my wits end! any help.p.s. I have had excessive hair loss.Thank you

doctor1 MD

I have had a very difficult time over the past 3 1/2 years controlling my B/P. The 1st medicine was a simple water pill it controlled my B/P. About 3 mo. into I started to get intensive flank pain. The Doctor did an Ultra-sound and found nothing with the kidneys. About a Mo. later I end up in the hospital and my electrolytes and enzymes levels were all messed up. They said that I had pancreatitis. She took me off the water pill and we have try several other med over the years. One she tried I had a serious reaction to it was called Lisiniprol they keep me on it for 4 mo. before the took me off of it. I was coughing so bad that I was passing out. 5 days off of it I stopped coughing and had not cough untill 2 mo ago. She has try several others that have made me so fatigue I could not function. She put me on Norvast in Oct. and my ankles swelled to the size of softball. I then went to a cardiologist. He but me on Bystolic and Benicar HTC. 3 weeks into the new med. I began to develop a wheeze and a cough. I spoke to the Cardiologist and did not think it had any thing to do will the B/P meds. It continued and I end up 7 days in the Hospital. Again cough and passing out. My blood gasses were 62. They took me off the Bystolic and but me on Cardizem and the Benicar HTC. About 5 days off he Bystolic my cough started to go away but not completely. About the 7th day on the Cardizem I was so tiered I could not function, I was up all night and could not sleep. I spoke to the Cardiologist and I told him I was not taking the Cardizem any more. I am still coughing and at time feel like I going to pass out. They are doing an egg 48 hour brain study this weekend. I am also taking Prilosec. I want off all meds. What should I do?


doctor1 MD

I am taking Amlodipine 5 MG, Clonidine 0.1 MG, Lisinop/HCTZ 20-25 M, and Bystolic 10 MG. I have ran out of my Bystolic and will get them tomorrow. My question is can I take the rest of of high blood pressure meds today with my Bystolic? Thank You!...

doctor1 MD

Hi Dr. XXXXXXX yes this is a followup. I started weaning from the bystolic 2.5mg on Nov 20. 12.5 for 4 days, then 6.25 for 4 days, then 3.125 for 3 days. Last dose on Thursday, Nov 30. On 12-6 I suddenly experienced bounceback blood pressure of...

doctor1 MD

I’m Taking levothyroxine 0.025 ,losartan/ HCTZ 25mg and bystolic 10mg when is it best to take this in am or pm?

doctor1 MD

I have been diagnosed with PVC;s and I am taking Bystolic and magnesium to help with them. Is there any correlation between PVC s and getting sick frequently. Ever since I have had these PVC s I am getting sick about every 2-3weeks with fever, congestion, ear aches, sometimes diarrhea and vomiting

doctor1 MD

I am a 72 year old woman in good health with elevated BP in morning. Started Bystolic ( less than 2 mg at night) My BP was 113/68 with pulse of 62. Am I getting too low? My family doc says too low is a risk factor for stroke in older women. What say?